Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Amarillo, TX

April 2, 2012Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 2, 2012, 9:11 PM CDT for Beaver County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2012, 9:11 PM CDT (02:11 UTC)
Expired
Apr 2, 2012, 9:41 PM CDT
In force
30 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4474 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WUUS54 KAMA 030211
SVRAMA
OKC007-030315-
/O.NEW.KAMA.SV.W.0024.120403T0211Z-120403T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
911 PM CDT MON APR 2 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 1015 PM CDT

* AT 910 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF SLAPOUT...OR
  ABOUT 28 MILES NORTHEAST OF LIPSCOMB...MOVING NORTHWEST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KNOWLES...
  SLAPOUT...
  GATE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3678 10000 3650 10000 3651 10022 3693 10052
      3701 10038 3700 10018
TIME...MOT...LOC 0211Z 144DEG 26KT 3656 9996

$$

KJS
1 follow-up statement
109 
WWUS54 KAMA 030241
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
941 PM CDT MON APR 2 2012

OKC007-030252-
/O.CAN.KAMA.SV.W.0024.000000T0000Z-120403T0315Z/
BEAVER OK-
941 PM CDT MON APR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BEAVER COUNTY IS
CANCELLED...

AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3678 10000 3650 10000 3651 10022 3693 10052
      3701 10038 3700 10018
TIME...MOT...LOC 0242Z 144DEG 26KT 3674 10012

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:34 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 2, 6:34 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT MON APR 2 2012

.UPDATE...
EXPANDED SEVERE THUNDERSTORM WATCH ONE TIER OF COUNTIES WESTWARD.
SURFACE FRONT DRAPED SOUTH/SOUTHWEST ACROSS THE EASTERN OK AND
NORTHEAST TEXAS PANHANDLE...AND DRYLINE EXTENDING SOUTH FROM THE
FRONT ACROSS THE EASTERN TX PANHANDLE...WERE RETREATING TO THE WEST
AND NORTHWEST IN RESPONSE TO SURFACE LOW DEVELOPING NORTHEAST INTO
THE TX PANHANDLE AHEAD OF STRONG MID-LEVEL VORT MAX PIVOTING AROUND
CLOSED MID/UPPER-LEVEL LOW OVER NM. LATEST RUC GUIDANCE SHOWS THIS
BOUNDARY WILL CONTINUE TO RETREAT A LITTLE FARTHER EARLY THIS
EVENING...BEFORE DRYLINE ACROSS SOUTHEAST TX PANHANDLE GETS OVERTAKEN
BY PACIFIC FRONT AND SHOVED EASTWARD.

KB

&&

.PREV DISCUSSION... /ISSUED 625 PM CDT MON APR 2 2012/

UPDATE...
CONVECTION WILL CONTINUE TO DEVELOP IN RESPONSE TO A COLD FRONT
ACROSS THE PANHANDLES AND APPROACHING UPPER LOW FROM NEW MEXICO. THIS
CONVECTION WILL AFFECT ALL OF THE TAF SITES THROUGH 10Z TUESDAY. VFR
CONDITIONS WILL PREVAIL EXCEPT MVFR TO POSSIBLY IFR CONDITIONS IN AND
NEAR THE CONVECTION. WINDS WILL BECOME NORTHERLY TO NORTHEASTERLY 15
AND 20 TO 25 AND 30 KNOTS WITH HIGHER GUSTS BEHIND THE COLD
FRONT...WITH SOUTHERLY TO SOUTHWESTERLY WINDS AHEAD OF THE FRONT
MAINLY THIS EVENING AT THE AMARILLO TAF SITE.

SCHNEIDER

PREV DISCUSSION... /ISSUED 336 PM CDT MON APR 2 2012/

DISCUSSION...
UPPER LEVEL LOW HAS CUTOFF FROM THE FLOW OVER CENTRAL NEW
MEXICO. THIS LOW IS EXPECTED TO SLOWLY LIFT NORTHEAST THROUGH
NORTHEAST NEW MEXICO AND ACROSS THE NORTHWEST PART OF OUR
CWA INTO SOUTHWEST KANSAS BY WEDNESDAY AFTERNOON.  A SURFACE
COLD FRONT HAS STALLED NEAR THE CANADIAN RIVER VALLEY THIS
AFTERNOON. THIS FRONT MAY LIFT BACK TO THE NORTH BRIEFLY
THIS EVENING BEFORE MOVE SOUTHEAST AGAIN LATER TONIGHT. THE
COLD FRONT WILL THEN STALL AGAIN BY TUESDAY AFTERNOON ACROSS
THE FAR SOUTHEAST TEXAS PANHANDLE BEFORE MOVING SOUTH OF THE
TEXAS PANHANDLE BY TUESDAY EVENING.

WILL KEEP THE NORTHWEST CWA UNDER A WIND ADVISORY THROUGH
THE MID EVENING AS WINDS ARE EXPECTED TO PICK UP AGAIN BY
EARLY THIS EVENING AS ANOTHER SURGE OF COLDER AIR MOVES
SOUTH. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
EASTERN CWA ALONG A DRYLINE AND THEN THE BEST CHANCE OF SHOWERS AND
STORMS WILL BE ALONG AND BEHIND THE COLD FRONT ACROSS THE NORTHERN
CWA. THIS UPPER LEVEL LOW WILL HAVE SEVERAL SPOKES OF VORTICITY
ROTATING AROUND IT AS WELL...SO THE SHOWER AND THUNDERSTORM
POTENTIAL WILL PICK UP EACH TIME ONE THESE MOVES OVER THE REGION.

ON TUESDAY...WILL KEEP THE SHOWERS AND THUNDERSTORMS GOING AS THE
COLD CORE OF THE LOW MOVES OVER THE PANHANDLES. FORECAST SOUNDINGS
DO SHOW SOME INSTABILITY ON TUESDAY. PRECIPITATION CHANCES DECREASE
FROM SOUTHWEST TO NORTHEAST TUESDAY NIGHT INTO WEDNESDAY MORNING AS
THE UPPER LOW MOVES AWAY.

UPPER LEVEL SHORT WAVE RIDGING TAKES OVER THE HIGH PLAINS
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AHEAD OF ANOTHER LARGE UPPER
LEVEL TROUGH MOVING INTO THE PACIFIC NORTHWEST.

A DRYLINE IS EXPECTED TO MOVE TO THE EASTERN CWA BY FRIDAY
AFTERNOON. THIS DRYLINE WILL HOLD IN THE EASTERN CWA FRIDAY NIGHT AS
THE WIND SHEAR ALOFT INCREASES AS THE UPPER TROUGH MOVES ACROSS THE
NORTHERN HIGH PLAINS. THE INCREASED WIND SHEAR AND INSTABILITY MAY
LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE
EASTERN CWA FRIDAY NIGHT...SO HAVE ADDED SOME SLIGHT CHANCE POPS
FOR NOW.

A COLD FRONT MOVES SOUTH ACROSS THE CWA ON SATURDAY NIGHT...COOLING
SUNDAY/S HIGHS BACK 10 TO 15 DEGREES.

FIRE WEATHER...
WILL CONTINUE TO HOLD ONTO THE RED FLAG WARNING FOR THE
SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE THROUGH EARLY
THIS EVENING. SOUTHWEST WINDS SHOULD INCREASE THROUGH THE
REST OF THE AFTERNOON INTO EARLY THIS EVENING AS A SURFACE
LOW INTENSIFIES OVER THE CENTRAL TEXAS PANHANDLE. THE WINDS
WILL THEN PICK UP BEHIND A COLD FRONT TONIGHT...ESPECIALLY
ACROSS THE NORTHWEST CWA...BUT RELATIVE HUMIDITIES WILL BE
ABOVE 20 PERCENT. THE CHANCES OF RAIN INCREASE TONIGHT THROUGH
TUESDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DEAF SMITH...OLDHAM...POTTER...
     RANDALL.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY.

OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

11/08
Hazardous weather outlook, Apr 2, 9:08 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
908 PM CDT MON APR 2 2012

OKZ001>003-TXZ001>020-031100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
908 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE CENTRAL AND EASTERN OKLAHOMA
PANHANDLE AND THE EASTERN TEXAS PANHANDLE. THE PRIMARY HAZARDS WILL
BE LARGE HAIL TO THE SIZE OF GOLF BALLS AND STRONG WINDS TO 60 MPH. A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 11 PM CDT. A FEW
STRONG THUNDERSTORMS ARE POSSIBLE ELSEWHERE ACROSS THE PANHANDLES
THROUGH LATE TONIGHT. SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL BE
POSSIBLE OUTSIDE OF THE WATCH AREA.

A WIND ADVISORY IS IN EFFECT FOR CIMARRON COUNTY THROUGH MIDNIGHT CDT
FOR STRONG NORTH TO NORTHEAST WINDS OF 30 TO 40 MPH WITH GUSTS TO
AROUND 50 MPH.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE
TO BREEZY TO WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TUESDAY AFTERNOON AND EVENING. THUNDERSTORMS ARE AGAIN
POSSIBLE OVER THE EASTERN PANHANDLES FRIDAY NIGHT. HAIL AND GUSTY
WINDS WILL BE THE MAIN HAZARD WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED IN THE EASTERN PANHANDLES THROUGH
LATE THIS EVENING.

KB

In the hours before

Local storm report, Apr 2, 8:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
846 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             12 NE LEFORS            35.56N 100.65W
04/02/2012  E1.00 INCH       GRAY               TX   PUBLIC

&&

EVENT NUMBER AMA1200198

SMB
Local storm report, Apr 2, 8:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
849 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             2 S SHAMROCK            35.19N 100.25W
04/02/2012  E0.88 INCH       WHEELER            TX   PUBLIC

&&

EVENT NUMBER AMA1200199

SMB
Local storm report, Apr 2, 8:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
850 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             SHAMROCK                35.22N 100.25W
04/02/2012  E0.88 INCH       WHEELER            TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1200200

SMB
Local storm report, Apr 2, 8:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
853 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             4 E LUTIE               35.02N 100.15W
04/02/2012  E1.75 INCH       COLLINGSWORTH      TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200202

SMB
Local storm report, Apr 2, 8:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
859 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             HOOKER                  36.86N 101.21W
04/02/2012  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200203

LG
Local storm report, Apr 2, 9:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
906 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             4 NW HOOKER             36.90N 101.26W
04/02/2012  E1.00 INCH       TEXAS              OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1200204

SMB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:36 PM CDTSevere Thunderstorm WarningAMATexas54 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.